I am a pre-diabetic with polycystic ovarian syndrome for 9 years now and I take 1000mg glucophage ER twice a day. My PCP recently insisted I start checking my blood sugars as I have gained 30 pounds in about 4 months.
What I have discovered is my sugar actually decreases consistently AFTER I eat. Just this evening, my sugar was 107 before I ate 4oz of roast beef and small amount of veggies. It dropped to 89 15 minutes after I ate and was still 89 after 1 hour. It took two hours to come back up to 108 and at 2 1/2 hours it's back down to 88. This is bizarre to me and I'm wondering if this has any connection to the ridiculous weight gain. Any insight would be so very appreciated!
I want to be clear...the blood sugar NEVER goes up. I checked it every 5 minutes for the first hour and then every 15 for the next two hours. It reached 108 at 2 hours and at 3 hours it's still at 88.
I'm wondering if the metformin in not the right drug and if maybe I should be on something that actually blocks the high insulin instead??? any thoughts??
busymomathome: Why are you taking the metformin if your sugars are low? That doesn't make sense to me. You could have reactive hypoglycemia too. The weight gain could be connected especially if the lows need to be treated with sugar. You should also have your thyroid checked because hypothyroidism can cause weight loss. Take a look at the hormones. Insulin is a hormone too. They're all related and where you have PCOS it could be hormone imbalance.
The Following User Says Thank You to 92261 For This Useful Post: busymomathome (01-13-2011)
I take the metformin because my insulin levels are very high and what I'm learning is my sugar might not be going up is because the insulin level is STILL too high even on all this metformin. My sugar never gets below what it should..the lowest reading I've had is 72. I should have been more specific. My sugar can start at 99 before I eat and it will drop into the 70's-80's for hours and never go up to or above that 99.
You are right...most of my other hormones are out of whack. I take aldactone to keep my testosterone down and I use progesterone cream 3 weeks out of the month to balance my high estrogen.
The way I understand it is the high insulin is what causes the tremendous weight gain and inability to lose the weight. My thyroid has always been normal and it's checked twice a year.
Last edited by busymomathome; 01-13-2011 at 02:00 PM.
busymom...I am as confused as 92261. If your BS is low why the meds.? Did they do an A1c on you and what was your reading for the Dr. to put you on Metformin. Are you sure your meter is accurate, as those low readings AFTER eating seem strange.
You say your sugar level never gets to where it should be, the lowest being 72, well that to me is pretty low. I'm really confused.....
You said you take it cause your readings are high yet all we see are quite low readings. 1,000 mgs. twice daily may be too much. My A1c was 6.4 last year and my Dr. put me on 500 mgs of Metformin once a day, since then it dropped to 6.2. I am about to have it tested again in Feb. as she would like it below 6, but I already told her as long as it stays between 6.2 and 6.4 I'm not taking anymore meds. then needed.
Definately think it is time for a talk with your Dr. Good luck...JJ...
When you come to the end of your rope..tie a knot and hang on! To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.
Would you explain this to me? How can low sugars being treated with sugar help to lose weight?? I would really like to understand this...thanks!
Busymomathome: Generally when you have low sugars you have to treat them with a fast acting sugar - juice, glucose tablets, lifesavers, candy, etc. to get your sugars to go higher. Metformin is used to help insulin work in T2 diabetics. If you're taking too much of it then that's probably why your low all the time. Do you feel the symptoms of being low: dizzy, hungry, shaky, blurred vision, etc? You need to talk to your doctor and tell him what's going on. Honestly, the sugar numbers don't seem that bad to me. My son is a T1 and his sugars are hardly ever in the 90-120 range. He's always sky high. He takes insulin since his pancreas can't make it anymore. Usually in T2's your sugars are high and you can get them down with diet, exercise and pills. I guess I don't understand exactly what's happening here either.
busymomathome: Look at this link:http://www.healthboards.com/boards/showthread.php?p=4661160#post4661160
Sunsetnan posted this just a while ago. This could be a good explanation about what is going on with you. Maybe a 6 hr glucose test is in order for you. It's under the Hypoglycemia board.
Last edited by 92261; 01-14-2011 at 07:26 AM.
I also have PCOS, and was prescribed Metformin for a long time, to manage it, as it helps treat the hormone imbalances associated with the syndrome, although I'm not clear how exactly. I was told I had diabetes insipidus which has nothing to do with sugar levels at all, but affects how your body uses salts? It was causing a lot of thirst and nighttime urination frequency. And I had stopped having monthly cycles. I was on 500mg Metformin and also was on Spirinolactone to help with the testosterone levels. I react badly to birth-control so they couldn't put me on any pill to help with the estrogen/progesterone balances. At the time, I had no issues with high blood sugars, and was not diabetic. However I did frequently get episodes of low-sugars, so I had to make sure I tested regularly. After being on the Metformin for a long time, I started having weight gain, although my diet and activity levels had not changed. I was checked frequently for any signs of pre-diabetes, as I had gestational diabetes during one pregnancy as well. 4 years later, I still showed no signs of pre-diabetes, but although I still maintain a low-carb diet, my weight had continued to increase despite my efforts. By 6 years later, still on the Metformin, I suddenly developed full-blown diabetes, which was not discovered until I got sick and went into the ER and had a BG of 500+. The Metformin was upped to 1000mg with no effect, glimepride was added with barely any effect, and so I was taken off of the Metformin, and started on insulin instead, with the long-acting Levemir and the fast-acting Novolog, and 5mcg Byetta. The Levemir and Novolog together do a pretty good job of keeping me in the normal range most of the time.
anyhow, the Metformin is designed to lower sugar levels and react to increases in sugar, as one website I found says: "The medicine reduces the amount of sugar made by the liver, limits the amount of sugar absorbed into the body from the diet, and makes insulin receptors more sensitive (helping the body respond better to its own insulin). All of these effects cause a decrease in blood sugar levels."
and the reason it's used in PCOS is: "Metformin is a miracle drug for women with PCOS. It helps them lose weight, increase fertility, and prevent or delay the onset of diabetes, among other benefits." and: "women with PCOS commonly have insulin resistance, a condition wherein extra insulin is needed in order to transport glucose into the blood stream where it belongs. High levels of glucose or insulin in the blood stream can cause obesity, infertility, heart disease and diabetes.
The main goal of Metformin is to lower blood sugar levels to normal. It does this by decreasing the amount of sugar made by your liver, decreasing the amount of sugar absorbed by your intestines and by helping your body better process the insulin it makes.
Metformin does not cause your body to make more insulin."
What my doc told me was that the metformin was supposed to do several things: lose weight, restore monthly cycles, and prevent diabetes due to the insulin resistance caused by the PCOS. For me, it did NONE of those things.
Last edited by lokeanwolf; 01-15-2011 at 01:48 PM.
The Following User Says Thank You to lokeanwolf For This Useful Post: 92261 (01-15-2011)
^^ exactly - Metformin does nothing to your insulin levels, it decreases the amount of glucagon made by the liver which I guess could in turn decrease your insulin levels (but indirectly), but perhaps you were put on too high of a dose too soon? that's the only thing I can think of to explain it. Also, I noticed you used a meal of roast beef and veggies as an example - NO carbs so of course your blood sugar is going to drop. I know you're trying to lose weight but eliminating carbs completely is NOT the way to do it. Focus on getting your glucose levels back to normal and then you can work on losing the weight gradually because if you eliminate carbs completely, you'll cause a lot more damage than good, trust me. speaking of hormones, I hope to god you're eating free range, grass fed meat because if not, your meat consumption could probably explain some of your hormone troubles as well, not to mention that meat is filled with saturated fat and cholesterol and inflammatory properties - I'd cut out the meat, not the carbs.